Kim, J, Balsara, DS, Lyutikov, M et al. (1 more author) (2016) On the linear stability of sheared and magnetized jets without current sheets – non-relativistic case. Monthly Notices of the Royal Astronomical Society, 461 (1). pp. 728-741. ISSN 0035-8711
Abstract
In a prior paper, we considered the linear stability of magnetized jets that carry no net electric current and do not have current sheets. In this paper, in addition to physically well-motivated magnetic field structures, we also include the effects of jet shear. The jets we study have finite thermal pressure in addition to having realistic magnetic field structures and velocity shear. We find that shear has a strongly stabilizing effect on various modes of jet instability. Increasing shear stabilizes the fundamental pinch modes at long wavelengths and short wavelengths. Increasing shear also stabilizes the first reflection pinch modes at short wavelengths. Increasing shear has only a very modest stabilizing effect on the fundamental kink modes at long wavelengths; however, increasing shear does have a strong stabilizing effect on the fundamental kink modes at short wavelengths. The first reflection kink modes are strongly stabilized by increasing shear at shorter wavelengths. Overall, we find that the combined effect of magnetic field and shear stabilizes jets more than shear alone. In addition to the results from a formal linear stability analysis, we present a novel way of visualizing and understanding jet stability. This gives us a deeper understanding of the enhanced stability of sheared, magnetized jets. We also emphasize the value of our numerical approach in understanding the linear stability of jets with realistic structure.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © The Author, 2016. This article has been accepted for publication in Monthly Notices of the Royal Astronomical Society. Published by Oxford University Press on behalf of The Royal Astronomical Society. All rights reserved. Reproduced in accordance with the publisher's self-archiving policy. |
Keywords: | instabilities; MHD; methods: numerical; stars: jets; galaxies: jets |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Mathematics (Leeds) > Applied Mathematics (Leeds) |
Funding Information: | Funder Grant number Science & Technology Facilities Council (STFC) ST/N000676/1 |
Depositing User: | Symplectic Publications |
Date Deposited: | 16 May 2016 11:27 |
Last Modified: | 23 Jun 2023 22:05 |
Published Version: | http://dx.doi.org/10.1093/mnras/stw1051 |
Status: | Published |
Publisher: | Oxford University Press |
Identification Number: | 10.1093/mnras/stw1051 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:99695 |